By Dr. Patricia Yarberry Allen

I am a 48 year old woman and I had my last period 2 years ago.  I was never very athletic and have had no interest in pursuing the fitness craze that seems to have affected all my friends.  I am thin unfortunately because I have mild Crohn’s disease and have trouble gaining weight; at 5’3 I weigh 110 pounds.  This has been my weight for my entire adult life.  My mother and her 2 sisters are both thin and both developed osteoporosis with fractures and have required treatment with drugs and calcium to prevent the bones from becoming worse. 
Because of my small skeleton, lack of exercise and family history, my gynecologist ordered a bone density at my most recent visit.  This procedure measured the density of the hip, spine and my forearm.  I learned that I have normal spine bone density, but have mild pre-osteoporosis of the hip called osteopenia and significant osteoporosis of the arm.  My doctor insisted that I begin a real weight bearing exercise program daily, take 1200 mg of calcium a day (I take it all at once before bedtime) and suggested that I take a drug once a month, Boniva, to stop bone breakdown.  Is this the right thing to do?  I do not want to take drugs that have side effects and I want to make sure that all the tests have been done to make sure that there is no other cause for the osteoporosis.

Cecelia

Dear Cecelia,

Your question is an excellent one for many reasons.  First of all, you were a perfect candidate for a baseline bone density with your personal and family history. Your doctor made the right call here in two ways:  She appropriately ordered a bone density exam even though you are not over 65 and she ordered a bone density that included measurement of the forearm bone density.  Unfortunately, doctors who do not specialize in the diagnosis and treatment of osteoporosis are more likely to recommend medication before doing the time consuming and expensive testing required to understand the real causes of each patient’s bone loss. And, they may not understand the rapidly changing terrain of diagnostic and therapeutic choices in some disorders, like osteoporosis.  It is simple to make a diagnosis:  osteoporosis in a post menopausal woman with a family history and to treat with calcium, exercise and a commonly prescribed and expensive drug, Boniva, one of the several drugs developed in the class of drugs known as bisphonates that prevent bone breakdown.

The striking finding in your bone density finding is the site of the most bone loss:  the forearm.

There is a correlation of an elevation of parathyroid hormone with preferential bone density loss in the distal one third of the radius (forearm) and some bone loss in the hip but normal spine bone density…  This part of the skeleton is composed of bone that has micro-architectural differences from the bone in the spine.  The bone in the forearm seems to be at greater risk of bone loss due to the actions of parathyroid hormone on this kind of bone, known as cortical bone.

Parathyroid hormone is produced in the parathyroid glands that are located behind the thyroid gland in the neck.  This hormone responds to blood levels of calcium and Vit D and is part of the regulatory process that maintains normal blood calcium levels that are essential to survival.  In the normal regulatory process, when the blood levels of calcium and or Vitamin D are low, the parathyroid glands respond by producing more parathyroid hormone which removes calcium from the bones, prevents excretion from the kidneys and increases absorption of calcium from the intestines.

In addition to the need for blood tests for Intact Parathyroid hormone, calcium, Vitamin D 25 OH, and Vitamin D 1,25 Di-hydroxy, you should have a 24 hour urine test collected on your normal diet to see if you are excreting too much calcium in the urine and at the same time evaluate your kidney function with a test called a creatinine clearance.

Your bone health problem is further complicated by the very real issue of likely malabsorption of calcium from the intestine due to the Crohn’s disease which not only causes daily diarrhea in many cases, but is a common cause of malabsorption disorders.

The most likely causes of your osteoporosis are hyper-parathyroidism primary or secondary; malabsorption of calcium, and vitamin D deficiency.

I would suggest that you see a specialist in osteoporoisis since your clinical expression of this disorder is quite complicated.

Once there is a diagnosis has been made for the cause of  your osteoporosis, an appropriate treatment plan can be developed. Certainly you must exercise with weight bearing exercise as a part of your daily life.  Walking vigorously 2 miles a day will help the spine and hips.  Working with light weights to strengthen the forearms must be a serious commitment as well.

Even though you may have some malabsorption of calcium from the intestines, you are taking your calcium wrong.  Calcium must be taken in divided doses at no more than 600mg at a time, twice daily and preferably not just before bedtime.  Remember to avoid any supplement or food that contains iron when taking the calcium because these minerals bind to each other and are excreted without absorption into the blood stream.

If the parathyroid hormone evaluation is normal, then additional vitamin D is essential for the improvement of the bone density.

Informed patients make medical care better for both the doctor and the patient.

Join the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.

  • Dr pat allen May 10, 2012 at 7:05 am

    The FDA has just completed a review of the use of these drugs known as bisphosphonates that are taken orally or given intravenously.

    There is a growing consensus that using the drugs for longer than three to five years
    Will not help the bones of women with osteoporosis.

    There is less risk for most women when they take these drugs by mouth, if the women can tolerate them. I agree that the use of reclast and other drugs like it should be reserved for intractable osteoporosis that can not be treated any other way.

    Dr. Pat

    Reply
  • laura May 8, 2012 at 7:34 pm

    My 48yr old sister recently dx with osteoporosis has been told that Reclast is chosen tx but the short term side effects are terrifying and long term effects unknown. Are there no safer tx’s

    Reply
  • Wendy December 6, 2008 at 3:14 pm

    You advised not taking calcium before bedtime. I was curious about this since I’ve been told that the Calcium (with magnesium) at bedtime can help with sleep. Is there a disadvantage to taking it at bedtime?

    Reply